Mississippi, 2018Tornado in Mississippi, September 6, 2018
September 6, 2018 · NWS LIX · 1 event in 1 county or zone
A feeder band of thunderstorms associated with Tropical Depression Gordon produced a tornado over Hancock County Mississippi during the afternoon hours of the 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A feeder band of thunderstorms associated with Tropical Depression Gordon produced a tornado over Hancock County Mississippi during the afternoon hours of the 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 6, 7:25 AM CST, 6 hours 44 minutes earlier.
Area forecast discussion, Sep 6, 7:25 AM CST, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
825 AM CDT Thu Sep 6 2018
.SOUNDING DISCUSSION...
This morning's balloon launch was successful, and there were no
issues. Looking at the sounding, the overall atmospheric profile
is moist. There is a small temperature inversion at the surface
that will dissipate as daytime heating occurs. The CAPE is higher
than average (2149 J/kg in the mixed layer), and the CIN is lower
than average for this time of year (-4 J/kg). This combination
likely will lead to scattered showers throughout the morning due
to the presence of convection in the atmosphere. The vertical wind
profile is varied with height, indicating some instability aloft.
MSW
&&
.PREV DISCUSSION... /issued 441 AM CDT Thu Sep 6 2018/
SHORT TERM...
Tropical depression Gordon will continue to weaken and move
slowly northwest across the Ark-La-Miss region and westward into
southwest Arkansas today and tonight. All guidance is in good
agreement that an active feeder band of deep tropical moisture
will extend in a classic comma shape across central to southern
Mississippi and southeast Louisiana today with most of the
forecast area expected to have precipitable water in the 2 to 2.25
inch range. This is expected to produce much more coverage/higher
chances of showers and thunderstorms (compared to yesterday)
starting in coastal areas early and spreading inland through the
day. Many of the high-res/convective allowing models are
indicating the potential for torrential downpours dumping up to
around 3 inches of rain in a couple hours in some of the slower
moving bands of convection with the strongest thunderstorms. Of
course, forecasting the exact placement of these higher rainfall
amounts is not possible, but any persistent heavy rain that falls
in low lying, poorly drained areas may result in urban and small
stream flooding including some streets. Flash flood guidance is
high enough that any flash flood potential should be localized, so
a flash flood watch will not be issued. However, most of the area
is in a Marginal Risk of excessive rainfall today with portions
of south Mississippi and the northshore of Lake Pontchartrain in a
Slight Risk. The higher rain chances and cloud cover today should
keep the high temperatures down in the mid to upper 80s.
Gordon is expected to move back slowly northward across the
Ozarks region Friday and then interact with a frontal system over
the Midwest going into Saturday. For the central Gulf coast
region, drier air is expected to start to build in with a higher
pressure ridge from the east starting on Friday with a lowering of
rain chances over about the eastern half of the forecast area.
This high pressure ridge will likely have the biggest impact on
Saturday with rain chance currently down in the 30 to 40 percent
range which is close to the seasonal average for early September.
This should also allow the high temperatures to creep back up near
90.
LONG TERM...
A sharpening northeast to southwest oriented mid level shortwave
trough and an associated weak cold front is expected to move
slowly southeastward from the mid Mississippi valley/southern
plains region into the lower Ohio/Mississippi valley/Ark-La-Tex
region Sunday into Monday. This will erode the ridging over the
forecast area and pull deeper Gulf moisture into the approaching
frontal boundary going into the early to middle portion of next
week. Have rain chances going back up into the 50 to 70 percent
range by Monday through Wednesday. All interests along the
eastern U.S/mid Atlantic coast will also be watching and tracking
Hurricane Florence on her approach late Wednesday into next
Thursday. 22/TD
AVIATION...
A fairly typical Summer pattern is expected through
tomorrow morning at all of the terminals. At KMCB, a weak inversion
could prompt a period of LIFR ceilings and MVFR visibility
restrictions through 13z. The remaining terminals should see a
scattered to broken deck of clouds ranging between 1500 and 2500
feet through 15z. Daytime heating combined with ample atmospheric
moisture content will allow for scattered to numerous showers and
thunderstorms to develop after 15z and linger through 00z. The
threat is relatively even at all of the terminals, and have
prevailing showers and vicinity thunderstorms from 18z through 00z
to reflect this risk. When a thunderstorm does pass over a terminal
a brief period, generally an hour or less, of reduced visibilities,
lower ceilings, gusty winds, and occasional to frequent lightning
strikes could occur. After 00z, decreasing instability will allow
for a return to VFR conditions at all of the terminals. However,
another inversion could prompt additional fog and low ceiling
development at KMCB between 08z and 12z tomorrow morning. 32
MARINE...
A broad ridge of high pressure extending from the western
Atlantic into the eastern Gulf of Mexico will be the dominant
weather feature impacting the forecast across all of the coastal
waters into early next week. A prevailing southerly flow of 5 to 10
knots and seas of 1 to 2 feet are expected through the weekend. A
slight increase in the pressure gradient over the waters early next
week could push winds to 10 to 15 knots and seas up to 2 to 3 feet.
There will be a risk of thunderstorms forming through the period,
and locally higher winds and waves could occur near these
thunderstorms. Otherwise, a fairly benign weather regime is
expected across the coastal waters. 32
DECISION SUPPORT...
DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event; Marginal risk severe or
excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for Slight risk severe
or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for moderate to high risk of severe
and/or excessive rain; direct tropical threats; Events
of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 86 71 89 70 / 60 20 50 20
BTR 88 73 89 72 / 60 20 60 20
ASD 87 73 89 72 / 60 20 40 20
MSY 86 75 88 75 / 60 20 50 20
GPT 85 74 87 74 / 60 20 40 10
PQL 86 72 89 73 / 60 20 40 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Sep 6, 10:09 AM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1109 AM CDT Thu Sep 6 2018
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-070415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1109 AM CDT Thu Sep 6 2018
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...This Afternoon and Tonight
Numerous thunderstorms are expected to develop from mid to late
morning through the early evening hours today. A few of these
thunderstorms could turn strong and produce locally heavy
rainfall of 2 to 3 inches in less than hour, frequent lightning
strikes, and gusty winds of 30 to 40 mph. The threat of locally
heavy rainfall with these thunderstorms has resulted in a marginal
to slight risk of excessive rainfall that could produce street
flooding issues in low lying and poor drainage areas. The slight
risk threat is generally along and north of a McComb to Franklinton
to Picayune to Saucier line. The marginal risk encompasses the
remainder of Southeast Louisiana and southern Mississippi.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The normal summer pattern of scattered to numerous thunderstorms
developing each day from mid-morning through the early evening
hours can be expected Friday through Wednesday. A few of these
thunderstorms could turn strong and produce frequent lightning
strikes, gusty winds of 30 to 40 mph, and locally heavy rainfall
of 1 to 2 inches in less than an hour that could lead to
localized street flooding issues.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Tornado, Hancock
- When
- September 6, 2:09 PM CST to 2:12 PM CST
- Where
- Hancock County, 10.39 mi NE of Santa Rosa to 10.94 mi NE of Santa Rosa
- Rating
- EF0
- Path length
- 0.6 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.543, -89.535
NWS Storm Survey indicated a weak tornado touched down for a short distance in northern Hancock County. The tornado initially touched down at the intersection of Pinecrest and E Fork Road. At this location, several patches of shingles were ripped off of the east side of a manufactured home and thrown onto the west side of a trailer as well as into surrounding trees. A satellite dish mounted on a pole next to the home was thrown to the ground and a free standing swing was broken. The tornado moved north-northeast to Long Vue Road. It produced minor damage to multiple manufactured homes ranging from a few shingles to small sections of skirting. The most intense damage occurred at a manufactured home near the end of the track. Several large sections of shingles were ripped from the roof and thrown into the nearby field, and skirting was torn in many places. A 10 foot by 12 foot plywood shed was also destroyed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Texas, September 6 to 8, 20183 deaths · $125,000 · 10 events
- Flash Flooding and Flooding in Missouri, September 6 to 8, 20181 death · $55,000 · 61 events
- Rip Current in Wisconsin, September 6 to 12, 20181 death · 1 event
- Flash Flood and Damaging Winds in Kentucky, September 6, 2018$2.0 million · 56 kt wind · 3 events
- Damaging Winds in Massachusetts, September 6, 2018$32,000 · 50 kt wind · 15 events
- Lightning Strike in Maine, September 6, 2018$50,000 · 1 event
- Hail and Damaging Winds in Maine, September 6, 20181 in hail · 20 events
- Hail and Damaging Winds in Connecticut, September 6, 2018$16,000 · 61 kt wind · 4 events
- Flash Flooding and Flooding in Texas, September 6 to 8, 201812 events
- Damaging Wind in Florida, September 6, 2018$15,000 · 1 event
- Damaging Winds in Massachusetts, September 6, 201850 kt wind · 8 events
- Flash Flooding in Arkansas, September 6 to 9, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774265.